Topical corticosteroids (also known as topical steroids) are often used to treat eczema and come in several forms including creams, ointments and lotions. Like many treatments, they can have side effects and some people are concerned about using them.
In response to concerns, the Medicines and Healthcare products Regulatory Agency (MHRA) and the Commission on Human Medicines (CHM) carried out a review into the available safety evidence for the risk of topical steroid withdrawal reactions, which have been associated with the use of topical steroids.
This review concluded that when used correctly, topical steroid medicines are safe and effective treatments for skin disorders. However, if used very often or continually for a prolonged time, there have been reports of withdrawal reactions after they are stopped. A particularly severe type of topical steroid withdrawal reaction has been reported with skin redness (or a spectrum of colour changes or change in normal skin tone) and burning worse than the original condition.
Whilst reports of severe withdrawal reactions are understood to be very infrequent, the report highlights the importance of following the advice provided with topical steroid medicines and to contact your doctor if your child’s eczema doesn’t improve or gets worse, including after you stop using a topical steroid. If you aren’t clear about how to use the topical steroid medicine your child has been prescribed, or you have any concerns about your child’s treatment plan, you should speak to your healthcare professional.
For more information there are two useful resources:
- Topical steroid withdrawal reactions: a review of the evidence (published 15 September 2021)
- National Eczema Society and British Association of Dermatologists joint statement on Topical Steroid Withdrawal (January 2021)